Although both are derivatives of amphetamine, Adderall and Vyvanse differ in that Vyvanse contains lisdexamfetamine, which the body converts to dextroamphetamine before it’s active, making it a “prodrug.” Prodrugs are drugs that must undergo chemical conversion by metabolic processes before they’re active in the body. Because Vyvanse is a stimulant, it also has a potential for abuse and addiction. Understandably so, many people who take this medication wonder, “can you overdose on Vyvanse?” Our substance abuse treatment center in Stuart, FL, is offering some more information.
Also known by its generic name, lisdexamfetamine dimesylate, Vyvanse is a medication that’s prescribed to treat attention-deficit hyperactivity disorder (ADHD) and binge eating disorder (BED). Usually, people who are taking this prescription drug for these conditions take one pill every day in the morning. Vyvanse is a CNS stimulant that increases the activity of neurotransmitters dopamine and norepinephrine in the brain. Dopamine plays a role in pleasure and reinforcing pleasurable behaviors, including sex, eating, and drug abuse. Because Vyvanse activates this chemical, it’s possible for someone to become addicted to it. For people who take this medication for their ADHD symptoms, it’s important to only take it as prescribed and directed by their doctor. Otherwise, addiction may occur, and prescription drug addiction treatment may be needed.
Yes, you can overdose on Vyvanse. Not only can you overdose on Vyvanse, but untreated symptoms can also lead to death. Despite it being a prescription drug, a lisdexamfetamine overdose can occur accidentally if the individual takes more than the prescribed or recommended dose. If the person is addicted to this drug or has a family history of drug abuse, they’re more likely to abuse stimulants like Vyvanse, increasing their risk of overdose.
So, what happens if you overdose on Vyvanse? The lethal dose of Vyvanse is anything over 1,000 milligrams (mg). As a stimulant, this drug activates norepinephrine, which plays a role in functions like heart rate, breathing, and blood pressure. When toxic or high doses of Vyvanse are taken, all these functions are impacted, increasing the individual’s risk of heart problems and even death.
Signs of Vyvanse overdose include:
Vyvanse overdose symptoms can have long-lasting effects. Complications from overdosing on Vyvanse may include high body temperature, muscle breakdown that can cause rhabdomyolysis, liver damage, cognitive deficiencies, and even death.
A drug overdose is a serious condition that can become fatal if the individual doesn’t receive medical treatment in time. If you or some you know displays any Vyvanse overdose symptoms, call 9-1-1 or seek emergency medical treatment immediately. Furthermore, accidental overdoses are often a sign of a drug addiction. If you suspect that your loved one has this problem, the wisest course of action is getting them professional addiction treatment.